Wisconsin, 2012

Flash Flood and Hail in Wisconsin, June 14, 2012

June 14, 2012 · NWS MPX · 8 events in 3 counties and zones

A line of thunderstorms developed across far western Wisconsin Thursday morning, June 14th, and tracked eastward across west central Wisconsin. Some of these storms produced up to quarter size hail near Rice Lake, along with significant street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed across far western Wisconsin Thursday morning, June 14th, and tracked eastward across west central Wisconsin. Some of these storms produced up to quarter size hail near Rice Lake, along with significant street flooding. By the afternoon, more storms redeveloped and produced small hail and two funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 3:42 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 3:42 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CDT THU JUN 14 2012

.DISCUSSION...

OVERVIEW...SEVERAL BOUTS OF RAIN LIKELY OVER THE COMING DAYS WITH
ABOVE NORMAL TEMPERATURES. MORE HUMIDITY ARRIVES TODAY AND LINGERS
INTO EARLY NEXT WEEK.

THE GRAND FORKS AND ABERDEEN NWS OFFICES HAVE BEEN DOING BATTLE
WITH ELEVATED THUNDERSTORMS AND POTENTIALLY LARGE HAIL THIS
MORNING. THESE STORMS ARE NOW ON THE FRINGE OF THE WESTERN BORDER
OF OUR FORECAST AREA. THE LEADING AREA OF STORMS ARE ON THE NOSE
OF A VERY STRONG 850MB JET AND IN THE AREA OF WARM AIR ADVECTION.
SO FAR...THERE HAS NOT BEEN MUCH SOUTHWARD DEVELOPMENT. IN
FACT...THERE IS DEVELOPMENT BACK TO THE NORTHWEST WITH TIGHTENING
850MB-700MB ISOTHERMS. THE 700MB FRONTOGENESIS IS LIKELY THE
RESULT OF THE APPROACHING TROUGH ENTERING THE NORTHERN PLAINS.
THE MOISTURE IS ALSO MUCH BETTER BACK TOWARD CENTRAL ND/SD.
NONETHELESS...INCLUDED HIGH POPS IN CENTRAL MN TO ACCOUNT FOR THE
EASTWARD MOVEMENT WITH TIME ALTHOUGH WOULDNT BE SURPRISED TO SEE A
WEAKENING TREND. INCLUDED AT LEAST CHANCE POPS MUCH FURTHER SOUTH
TO ACCOUNT FOR DEVELOPMENT WHERE THE GOOD MOISTURE TRANSPORT IS
POINTING AND PWATS ARE ON THE RISE. ACTUALLY ITS 09Z AND JUST NOW
SEEING SOME LIGHT ELEVATED ECHOES OVER THE METRO.

REGARDLESS OF WHAT HAPPENS THIS MORNING...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MN THIS
AFTERNOON OUT AHEAD OF THE COLD FRONT. WARM FRONT SHOULD MAKE
RAPID PROGRESS TO THE NORTH TODAY AND WILL LIKELY EXTENDED FROM
NORTH CENTRAL MN INTO WEST CENTRAL BY 21Z THIS AFTERNOON. THE NEW
SPC DAY1 HAS A 10% TORNADO PROBABILITY IN EAST CENTRAL MN AND
WEST CENTRAL WI. CAN'T REALLY ARGUE WITH THIS GIVEN THE 0-1KM SRH
AND BULK SHEAR OFF THE NAM AND RAP...RIGHT AROUND 100-200 M2/S2
AND 20KTS RESPECTIVELY AROUND 21Z THIS AFTERNOON IN EASTERN MN.
THE MOST FAVORABLE LOW LEVEL WIND FIELD LIFTS NORTH LATE THIS
MORNING TOWARDS DULUTH. FURTHERMORE...THE TOP 15 DATES FROM THE CIPS
WARM SEASON ANALOG OFF THE 00Z NAM FROM LAST NIGHT DOES
CONCENTRATE THE TORNADO REPORTS IN EAST CENTRAL MN...WITH THE WIND
AND HAIL COVERING A MUCH LARGER AREA. MAX UPDRAFT HELICITY FROM
OUR LOCAL WRF-ARW...AND TO SOME DEGREE NCEP WRF ARW/NMM...HAVE A
COUPLE CLUSTERS OF +50 M2S2 BY 15.00Z ALONG A LINE FROM DULUTH TO
ALBERT LEA WITH SLIGHTLY BACKED WINDS NEAR THE WARM FRONT NORTH
OF THE TWIN CITIES METRO. IN TERMS OF TIMING...21Z IN
CENTRAL MN...00-01Z IN EASTERN MN...AND 04Z CLEARING WEST CENTRAL
WI IS A GOOD FIRST GUESS BASED ON SHORT-TERM MODEL CONSENSUS.

MODEL GUIDANCE HAS BEEN CONSISTENT IN DEPICTING A SHORT WAVE
TROUGH OVER THE NORTHERN PLAINS AT 12Z SATURDAY...ITS EVOLUTION IS
STILL SOMEWHAT UNCERTAIN IN BOTH TIMING AND HOW MUCH IT DEEPENS.
THE RESULTANT SFC CYCLONE AND COLD FRONT ARE THEREFORE
AFFECTED...SO DIFFICULT TO GET A HANDLE ON THE INTENSITY AND
TIMING OF CONVECTION ON SATURDAY...ALTHOUGH THINK THERE WILL BE
GOOD STORM COVERAGE. OVERNIGHT CONVECTION AND OUTFLOW BOUNDARIES
FURTHER COMPLICATE THE INSTABILITY PARAMETERS AND SEVERE POTENTIAL
ON SATURDAY.

STILL TRACKING THAT VORT MAX THAT ARRIVES FRIDAY NIGHT/SATURDAY AS
MAIN TROUGH LIFTS NORTH INTO ONTARIO. SHORTWAVE ORIGINATING OUT OF
CO TONIGHT AND TRACKING NE ACROSS THE CENTRAL PLAINS AND ENDING UP
IN SOUTHERN MN BY SATURDAY MORNING. IT ORIGINATES OUT OF  CONVECTION
IN THE SOUTHWEST WITH GOOD DIFFLUENCE OUT AHEAD OF THE LONG WAVE
TROUGH IN THE SOUTHWEST - SO LIKELY CONVECTIVE INDUCED.

IN THE EXTENDED...LONG WAVE TROUGHING BECOMING ESTABLISHED DEEPENING
AS IT PROGRESSES ACROSS THE NORTHERN PLAINS WITH TIME. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN THE NORTHERN PLAINS AND
UPPER MISSISSIPPI VALLEY EARLY NEXT WEEK AS DYNAMICS ASSOCIATED WITH
A DEEP CYCLONE MOVING NORTH OF THE US/CANADIAN BORDER AT THAT TIME
INTERACT WITH MOISTURE EXPECTED ACROSS THE REGION. AS MENTIONED IN
EARLIER DISCUSSIONS...THE TROUGHING MIGHT BE HELD IN PLACE FOR A
WHILE WITH BLOCKING PATTERN DOWNSTREAM HOLD THE PATTERN ROUGHLY IN
PLACE. THE CONTINUED ACTIVE PATTERN MY CREATE SOME HYDROLOGY
CONCERNS GIVEN THE RECENT WET PATTERN.

&&

.AVIATION.../06Z TAF ISSUANCE/
THE TAF PERIOD WILL BE ACTIVE AS AN AREA OF SHOWERS AND
THUNDERSTORMS MOVES IN FROM THE WEST EARLY THIS MORNING...WITH
DEVELOPMENT LATER TODAY. FOR THE FIRST ROUND OF STORMS...IT
APPEARS THAT THE BEST FORCING WILL BE OFF TO THE NORTH...SO HAVE
ONLY A THUNDER MENTION AT KAXN AND KSTC THIS MORNING.
HOWEVER...STORMS WILL REDEVELOP AS A FRONTAL BOUNDARY MOVES
THROUGH THE REGION THIS AFTERNOON AND EVENING. TRIED TO TIME THE
THUNDERSTORMS WITH SMALL SHORTLIVED FROM GROUPS...BUT THESE WILL
LIKELY NEED TO BE ADJUSTED AS THE TIMING AND CONFIDENCE INCREASES.

KMSP...STORMS SHOULD HOLD OFF THIS MORNING. A FEW SHORT-RANGE MODELS
INDICATE CONVECTION OVER THE NEXT FEW HOURS ACROSS THE METRO
AREA...BUT OVERALL THE BEST FORCING FOR STORMS WILL BE ACROSS THE
NORTH. TODAY SHOULD BE VFR...WITH AFTERNOON SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA AND SPREADING
INTO KMSP BY 22 OR 23Z. THESE SHOULD CLEAR OUT OVERNIGHT.

/OUTLOOK/
FRIDAY...VFR WITH -TSRA POSSIBLE BUT LOW CONFIDENCE.
SATURDAY...MVFR/VFR WITH TSRA POSSIBLE. BEST CHANCES AFTN/EVN.
SUNDAY...MVFR/VFR WITH TSRA POSSIBLE BUT LOW CONFIDENCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/JRB
Hazardous weather outlook, Jun 14, 4:54 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 AM CDT THU JUN 14 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
554 AM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE MOVING ACROSS CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN THIS MORNING. THE STRONGEST OF THESE STORMS
WILL PRODUCE HAIL UP TO ONE INCH ALONG WITH HEAVY DOWNPOURS AND A
LOT OF PEA SIZE HAIL. MOST OF THESE STORMS WILL BE WEAK.

THE SEVERE WEATHER THREAT INCREASES THIS AFTERNOON AND EVENING
WHEN A WARM FRONT LIFTS NORTH AND ADDS WARM AND MOISTURE TO THE
ATMOSPHERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. HAIL...DAMAGING STRAIGHT LINE WINDS...AND
EVEN A COUPLE TORNADOES CAN NOT BE RULED OUT TODAY. THE BEST
TORNADO THREAT IS CONCENTRATED IN EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. THIS INCLUDES THE TWIN CITIES METRO AREA. THE
HAIL AND WIND THREAT IS EXPECTED OVER A MUCH LARGER PORTION OF
MINNESOTA AND WESTERN WISCONSIN. THE FAVORABLE TIMING FOR SEVERE
WEATHER IS BETWEEN 4 PM THIS AFTERNOON AND 9 PM THIS EVENING.

STAY TUNED TODAY FOR ANY POTENTIAL SEVERE WEATHER WATCHES AND
WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AS A WARM
FRONT LIFTS INTO THE AREA AND ANOTHER COLD FRONT PASSES THROUGH.
ALTHOUGH THERE IS STILL SOME UNCERTAINTY...A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. THE WEATHER
PATTERN LOOKS LIKE IT WILL REMAIN ACTIVE INTO EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 14, 5:50 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 AM CDT THU JUN 14 2012

WIZ015-025-141245-
BARRON-DUNN-
650 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING OVER PORTIONS OF BARRON AND DUNN COUNTIES
THROUGH 745 AM CDT...

AT 649 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF RIDGELAND. THIS STORM WAS MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIDGELAND.
  DALLAS.
  HILLSDALE.
  CHETEK.
  CAMERON.
  SUMNER.

LAT...LON 4520 9162 4520 9167 4516 9167 4508 9177
      4519 9208 4554 9195 4545 9154 4526 9155
TIME...MOT...LOC 1150Z 216DEG 17KT 4517 9185
Local storm report, Jun 14, 6:21 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             CARLOS                  45.97N 95.29W
06/14/2012  M0.75 INCH       DOUGLAS            MN   CO-OP OBSERVER

&&

CARLYON
Local storm report, Jun 14, 6:22 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HAIL             RICHMOND                45.45N 94.52W
06/14/2012  M0.88 INCH       STEARNS            MN   LAW ENFORCEMENT

&&

CARLYON
Local storm report, Jun 14, 6:53 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HAIL             RICE LAKE               45.50N 91.74W
06/14/2012  M0.50 INCH       BARRON             WI   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Jun 14, 6:54 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 AM CDT THU JUN 14 2012

WIZ015-016-141345-
BARRON-RUSK-
754 AM CDT THU JUN 14 2012

...THUNDERSTORMS MOVING OVER BARRON AND RUSK COUNTIES THROUGH 845 AM
CDT...

AT 753 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RICE LAKE...OR 5 MILES NORTHWEST OF CANTON. THIS
STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RICE LAKE.
  HAUGEN.
  BRILL.
  MIKANA.

LAT...LON 4542 9164 4549 9188 4565 9174 4564 9132
      4563 9132
TIME...MOT...LOC 1255Z 217DEG 21KT 4550 9169
Local storm report, Jun 14, 6:56 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
756 AM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HAIL             1 NNE CUMBERLAND        45.55N 92.02W
06/14/2012  M0.50 INCH       BARRON             WI   TRAINED SPOTTER

&&

CARLYON

The radar

The Duluth radar (KDLH), 151 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Barron

When
June 14, 6:58 AM CST
Where
Barron County, 1.69 mi NW of Rice Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.520, -91.750

Flash Flood, Barron

When
June 14, 7:00 AM CST to 9:00 AM CST
Where
Barron County, 0.48 mi W of Rice Lake to 1.6 mi SW of Rice Lake
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
45.500, -91.740

Very heavy rainfall caused significant street flooding in Rice Lake, with some cars disabled and floating in water. Radar estimated between 3 and 5 inches of rain fell in a short period of time to cause the street flooding.

Hail, Barron

When
June 14, 7:00 AM CST
Where
Barron County, 0.48 mi W of Rice Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.740

Hail, Barron

When
June 14, 7:20 AM CST
Where
Barron County, 0.69 mi S of Mikana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.590, -91.600

Hail, St. Croix

When
June 14, 12:05 PM CST
Where
St. Croix County, 1.14 mi SW of New Richmond Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.141, -92.549

Hail, Polk

When
June 14, 2:05 PM CST
Where
Polk County, 1.19 mi NE of St Croix Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.410, -92.630

Funnel Cloud, Barron

When
June 14, 2:28 PM CST
Where
Barron County, 2.38 mi WNW of Cumberland
Reported by
Trained Spotter
Coordinates
45.544, -92.065

A funnel cloud was reported west-northwest of Cumberland. There were no reports of touchdowns.

Funnel Cloud, Barron

When
June 14, 2:28 PM CST
Where
Barron County, 1.23 mi NW of Cumberland
Reported by
Trained Spotter
Coordinates
45.543, -92.038

A funnel cloud was reported northwest of Cumberland. There were no reports of touchdowns.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377477, 377474, 377478, 377479, 377480, 377481, 377475, 396535.